Alert archive / Maryland / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 2, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Apr 23, 2004, 5:20 PM EDT for Frederick County, Maryland. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2004, 5:20 PM EDT (21:20 UTC)
- Expired
- Apr 23, 2004, 6:15 PM EDT
- In force
- 55 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Frederick County, MD
The radar
The Sterling radar (KLWX), 61 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 2:40 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
533
WUUS51 KLWX 232120
SVRLWX
MDC021-232215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
520 PM EDT FRI APR 23 2004
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FREDERICK COUNTY IN NORTH CENTRAL MARYLAND
* UNTIL 615 PM EDT.
* AT 520 PM EDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG
A LINE EXTENDING FROM 2 MILES NORTHEAST OF UTICA TO ARNOLDTOWN...
MOVING EAST AT 15 MPH.
* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...BRADDOCK
HEIGHTS...FREDERICK AND WALKERSVILLE.
HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE
STORM HAS PASSED.
LAT...LON 3959 7738 3938 7766 3940 7717 3948 7713
3960 7724
$$
MANNINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 4:10 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Apr 23, 4:10 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...COR SHORT TERM DAYS
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 PM EST FRI APR 23 2004
.SHORT TERM (TONIGHT THROUGH SATURDAY):
...SEVERE THUNDERSTORM WATCH FOR MUCH OF THE FORECAST AREA THROUGH
7:00 PM...
WATER VAPOR SHOWS AN UPPER LOW OVER THE FOUR CORNERS REGION...AS A
NORTHERN STREAM VORTICITY AXIS PUSHES SOUTHEAST INTO THE WESTERN
GREAT LAKES WITHIN THE NORTHERN STREAM. MEANWHILE...A SHORTWAVE IS
MAKING PROGRESS NORTHEAST FROM THE TENNESSEE VALLEY WITHIN SOUTHWEST
FLOW ALOFT. 300MB ANALYSIS SHOWS A 120KT JET CONTINUES TO TRAVERSE
THE EASTERN GREAT LAKES REGION TO OUR NORTH. 11Z SURFACE ANALYSIS
SHOWS PLACES 1028MB HIGH PRESSURE SOUTHEAST OF THE HUDSON BAY. A
STALLED FRONTAL BOUNDARY STRETCHES ACROSS THE TENNESSEE VALLEY TO A
1016MB LOW OVER WEST-CENTRAL PENNSYLVANIA...THEN SAGS SOUTHEAST INTO
THE NORTHEAST FORECAST AREA.
SOME ASPECTS OF THE MESOSCALE ENVIRONMENT APPEAR FAVORABLE...WHILE
OTHERS ARE NOT IMPRESSIVE. INSTABILITY APPEARS TO BE THE MAIN
LIMITING FACTOR AT THIS TIME...WHILE MODELS POSSIBLY OVERDOING
CAPES. 1831Z DCA MODIFIED ACARS SOUNDING (82/58F) REVEAL BETWEEN
500-700 SBCAPE. ACARS HODOGRAPHS ARE LONG AND SHOW LITTLE LOW LEVEL
SHEAR. THIS WOULD SUPPORT LINEAR ORGANIZATION RATHER THAN ROTATING
STORMS. LAPSE RATES ARE DECENT...WITH 850-700MB LAPSE RATE OF 6-7
C/KM AND 700-500MB LAPSE RATES OF 5-6KM. DEWPOINT DEPRESSIONS
(INVERTED-V) WOULD SUPPORT DECENT DOWNDRAFTS AS WELL.
ALWAYS TRICKY WHEN CONVECTION ARRIVES AT THE MOUNTAINS AND
DISORGANIZES SUCH AS WHAT IS CURRENTLY OCCURRING. EARLIER RADAR
RETURNS SHOWED BOWING SEGMENTS...WHICH MAY REFORM AS THE CONVECTIVE
VORTEX REACHES THE INSTABILITY AXIS EAST OF THE MOUNTAINS.
COLD FRONT IS EXPECTED TO PUSH THROUGH FROM THE NORTH
OVERNIGHT...WHICH WILL BRING DRY ADVECTION INTO THE REGION. AM A BIT
CONCERNED WITH THE RAINS...THAT IF THE WINDS ARENT AS STRONG AS
ADVERTISED LATE TONIGHT...SOME FOG MAY REFORM. OTHERWISE...AS THE
MIDLEVEL WAVE ACROSS THE WESTERN GREAT LAKES CONTINUES TO PUSH
THROUGH THE REGION...SUBSIDENCE IS EXPECTED TO DRY US OUT...YIELDING
A SUNNY...YET BREEZY AND COOLER DAY SATURDAY.
ROGOWSKI
&&
.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY...
SFC HIGH IS PROGGED TO BUILD INTO THE EASTERN GREAT LAKES WI WEAK
CAA AND GOOD MID LEVEL DRYING ACROSS THE CWA BY SATURDAY NIGHT. THEN
THE SFC HIGH WILL MOVE SOUTHEASTWARD OFF THE SOUTHERN NEW ENGLAND
COAST SUNDAY AND WI AN EAST TO SOUTHEAST LOW-LEVEL FLOW (BRING IN
MARINE AIR ACROSS THE CWA). EXPECT LOW CLOUDS AND COOLER
TEMPERATURES SUNDAY. THEN A LONGWAVE TROUGH IS PROGGED TO MOVE
ACROSS THE EASTERN CONUS MONDAY. MODELS CONTINUE TO SLOW DOWN THE
NEXT SYSTEM WI A MORE AMPLIFIED SOLUTION. ATTM FRONT LOOKS TO MOVE
ACROSS THE CWA LATE SUNDAY NIGHT AND MONDAY WITH A DECENT CHANCE FOR
THUNDERSTORMS. TROUGH AXIS CROSSES THE REGION TUESDAY WITH CLOUDS
AND A FEW REMNANT SHOWERS. SFC HIGH THEN BUILDS IN ACROSS THE REGION
WEDNESDAY AND THURSDAY...FOR DRIER AND SEASONABLE WX. ND
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...SEVERE THUNDERSTORM WATCH THROUGH 7:00 PM.
MD...SEVERE THUNDERSTORM WATCH THROUGH 7:00 PM ALL COUNTIES EXCEPT
WASHINGTON.
VA...SEVERE THUNDERSTORM WATCH THROUGH 7:00 PM ALL COUNTIES EXCEPT
HIGHLAND.
WV...SEVERE THUNDERSTORM WATCH THROUGH 7:00 PM FOR
MORGAN...BERKLEY...AND JEFFERSON COUNTIES.
MARINE...SEVERE THUNDERSTORM WATCH THROUGH 7:00 PM.Hazardous weather outlook, Apr 23, 12:50 PM EDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1250 PM EDT FRI APR 23 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-241000- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. SOME OF THESE STORMS MAY BECOME SEVERE WITH GUSTY WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE IN THE AFTERNOON. ROGOWSKI
In the hours before
Special weather statement, Apr 23, 1:22 PM EDT, 3 hours 58 minutes before
SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 122 PM EDT FRI APR 23 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-232200- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- ...A FEW THUNDERSTORMS MAY CONTAIN GUSTY WINDS AND HAIL THIS AFTERNOON... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. SOME OF THESE STORMS MAY CONTAIN GUSTY WINDS AND LARGE HAIL. THE THREAT OF SEVERE WEATHER WILL END WITH THE COLD FRONTAL PASSAGE DURING THE EVENING. ROGOWSKI
Special weather statement, Apr 23, 4:04 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 404 PM EDT FRI APR 23 2004 MDZ004-005-009-010-232100- CARROLL MD-FREDERICK MD-HOWARD MD-MONTGOMERY MD- ...STRONG THUNDERSTORM DEVELOPING ON THE FREDERICK AND MONTGOMERY COUNTY LINE... AT 400 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING STRONG THUNDERSTORM NEAR DAMASCUS. THIS STORM IS MOVING TO THE NORTHEAST AT AROUND 20 MPH. NEW MARKET...GREEN VALLEY...FRIENDSHIP...MOUNT AIRY...AND DAMASCUS WILL BE AFFECTED BY THIS STORM THROUGH 500 PM. GUSTY WINDS...SMALL HAIL AND DANGEROUS LIGHTNING CAN BE EXPECTED. RESIDENTS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
Special weather statement, Apr 23, 4:39 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 439 PM EDT FRI APR 23 2004 VAZ028-030-031-041-042-WVZ053-232130- CLARKE VA-FAUQUIER VA-FREDERICK VA-JEFFERSON WV-LOUDOUN VA-WARREN VA- ...STRONG THUNDERSTORMS NEAR WINCHESTER... AT 435 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE FROM NORTH OF WINCHESTER TO FRONT ROYAL. THIS ACTIVITY WAS MOVING TO THE NORTHEAST AT 25 MPH. FRONT ROYAL...WINCHESTER...BERRYVILLE...RIPPON...DELAPLANE...AND PHILOMONT ARE IN THE PATH OF THESE STORMS THROUGH 530 PM. GUSTY WINDS TO 50 MPH...SMALL HAIL AND DANGEROUS LIGHTNING ARE POSSIBLE. RESIDENTS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 5:05 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore | 40 min |
| Apr 23, 6:44 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Prince George's | 61 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.